Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 33, NWS Springfield, MO

June 16, 1997St. Clair County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 16, 1997, 3:12 AM CDT for St. Clair County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 3:12 AM CDT (08:12 UTC)
Expired
Jun 16, 1997, 7:15 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 160815
FFWSGF
KSC011-037-MOC185-217-161215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 AM CDT MON JUN 16 1997

* FLASH FLOOD WARNING FOR
  BOURBON COUNTY - SOUTHEASTERN KANSAS
  CRAWFORD COUNTY - SOUTHEASTERN KANSAS
  ST. CLAIR COUNTY - WEST CENTRAL MISSOURI
  VERNON COUNTY - WEST CENTRAL MISSOURI

* UNTIL 715 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  LOW WATER CROSSINGS ACROSS THE WARNED AREA
  FT SCOTT...PITTSBURG...NEVADA...OSCEOLA

* CAUSE AND EFFECT
  AT 310 AM...HEAVY RAINFALL FROM A BAND OF THUNDERSTORMS
  THAT IS PRESENTLY MOVING THROUGH THE AREA HAS PRODUCED
  RAINFALL TOTALS OF 1 TO 2 INCHES ACROSS THE WARNING AREA.
  THIS HEAVY RAIN WILL CAUSE RAPIDLY RISING WATER TO OCCUR.

* FORECAST CONDITIONS
  MODERATE RAINFALL WILL PERSIST THROUGHOUT MUCH OF
  THE EARLY MORNING HOURS ADDING AN ADDITIONAL INCH OF
  RAIN IN MANY AREAS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.

ALBERT/SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:24 AM CDT, 48 minutes earlier.

Area forecast discussion, Jun 16, 2:24 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON JUN 16 1997

MAIN FCST PROBLEM WILL BE WITH TSRA CHCS TDY/TONIGHT.

LINE OF STG/SVR STORMS PUSHING INTO W CWA FROM W WITH MORE SCT VARIETY
FORMING AHEAD OF OUTFLOW BNDRY FURTHER E.  SFC CDFNT EXTENDED FROM S
CNTRL KS THROUGH CNTRL IA.  SFC DWPNTS ACROSS THE AREA IN THE MID TO
UPR 60S WITH 8H DWPNTS IN THE MID TEENS.  PW VALUES FROM 00Z 1.61 IN SO
WILL LIKELY SEE SOME HVY RAINS/PSBL FFW THIS MORNING.

UPR LOW ACROSS THE SW BEGINNING TO MOVE E NOW BUT IS TAKING A MORE S
ROUTE THAN LAST NIGHTS MODEL RUNS.  LOOKS LIKE A SFC LOW WILL DEVELOP
IN RESPONSE TO UPR LVL ENERGY ALONG THE S END OF CDFNT LTR TDY WHICH
WILL STALL S END OF FRONT TONIGHT.  MAIN AXIS OF PCPN LOOKS TO BE
FURTHER S THAN LAST NIGHTS THINKING WITH BULK OF CONVECTION EXPECTED
FROM NE TX INTO AR OR ALONG CDFNT.  MAY SEE N EDGE OF HVY PCPN AXIS
ACROSS EXTREME S MO.

WOULD LIKE TO BREAK UP ZONES INTO THIS MORNING/THIS AFTERNOON GROUPS
WITH PDS OF SHRA/TSRA THIS MORNING ACROSS CWA.  BY FCST TIME MAY BE
ABLE TO CLR PTN OF WATCH WITH MAIN LINE PUSHING THRU.  SHOULD SEE
REDEVELOPMENT THIS AFT WITH FRONT MOVING THRU.

RECOMMENDATIONS FOR TODAY...
.THIS MORNING...PDS OF SHRA/TSRA...LOCALLY HVY RAIN PSBL.
THIS AFT...
SGF...M CLDY.  50% TSRA REDEVELOPING.  HIGH 80-85.  SW10  BECOMING NW.
JLN...M CLDY.  50% TSRA REDEVELOPING.  HIGH IN THE MID 80S.  SW10
      BECOMING NW.
UNO...M CLDY.  60B% TSRA.  HIGH IN THE LOW 80S.  SW10.
VIH/AIZ...M CLDY.  40% TSRA REDEVELOPING.  HIGH AROUND 80.  SW10
          BECOMING NW.

CCF...
SGF EE 082/066 080/060 083 05543
JLN EE 085/067 082/063 086 05543

LINDENBERG

In the hours before

Special weather statement, Jun 16, 12:57 AM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT MON JUN 16 1997

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT FOR SOUTHEAST KANSAS AND
PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI UNTIL 600 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...
EFFECTIVE UNTIL 600 AM...FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON  CRAWFORD  CHEROKEE

IN SOUTHWEST AND CENTRAL MISSOURI: ST CLAIR BENTON HICKORY CAMDEN
DALLAS MILLER MORGAN BARRY DADE LAWRENCE POLK BARTON GREENE MCDONALD
VERNON CEDAR JASPER NEWTON

INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...FORT SCOTT...NEVADA...
NEOSHO...CASSVILLE...CAMDENTON...STOCKTON.

A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS WILL
MOVE INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. DAMAGING
WINDS OF 60 TO 70 MPH WILL BE POSSIBLE ALONG THE LEADING EDGE OF THE
STORMS. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...COMMERCIAL
TELEVISION OR CABLE TELEVISION FOR FURTHER INFORMATION.

MS
Special weather statement, Jun 16, 1:00 AM CDT, 2 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT MON JUN 16 1997

...SEVERE THUNDERSTORM WATCH #449 IN EFFECT FOR SOUTHEAST KANSAS AND
PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI UNTIL 600 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...
EFFECTIVE UNTIL 600 AM...FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON  CRAWFORD  CHEROKEE

IN SOUTHWEST AND CENTRAL MISSOURI: ST CLAIR BENTON HICKORY CAMDEN
DALLAS MILLER MORGAN BARRY DADE LAWRENCE POLK BARTON GREENE MCDONALD
VERNON CEDAR JASPER NEWTON

INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...FORT SCOTT...NEVADA...
NEOSHO...CASSVILLE...CAMDENTON...STOCKTON.

A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS WILL
MOVE INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. DAMAGING
WINDS OF 60 TO 70 MPH WILL BE POSSIBLE ALONG THE LEADING EDGE OF THE
STORMS. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHE.R RADIO...COMMERCIAL RADIO...COMMERCIAL
TELEVISION OR CABLE TELEVISION FOR FURTHER INFORMATION.

MS

Nearby

Flash Flood Warnings in Missouri, 1997Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.